At the end of March this year , tragedy struck as around 20 youth in Kwamashu fell prey to the ‘party’ drug Mercedes(Ecstasy), left four dead and the rest hospitalized. Later 23 more youth were hospitalized in Pietermaritzburg due to indulging in the same drug also known ‘Lacoste and Ben 10’. Within period of a few weeks, this tainted form of the drug Ecstasy wreaked havoc amongst the youngsters in Kwazulu Natal all whom used the drug together with alcohol with devastating and sadly fatal consequences.
The Anti-Drug forum is aware of the trend of the use of ecstasy together with alcohol which is all the rage at parties and clubs. It must be noted that drug peddlers and runners are often seen outside clubs, pubs and even shebeens selling their wares to the youth who wish to party all night. However the youth are totally unaware of the shattering consequences the concoction of ecstasy and alcohol has on them.
Sam Pillay, Director of the Anti-Drug Forum said , “ Mercedes is not a new drug. It is just a stronger form of ‘Ecstasy’ which is bulked up with chemicals and other harmful drugs. The composition of the drug varies from area to area depending on what the drug dealer has access to.”
“Ecstasy” is a name for MDMA (3,4-methylenedioxy-methamphetamine), a synthetic drug that has similar effects to some stimulants. It is a stimulant which causes the brain to release chemicals, such as serotonin and dopamine which are associated with pleasure and excitement. Although it must be noted this euphoria is coupled with the clenching of the jaw, thirst, paranoia, nausea, vomiting, increased heart rate convulsing and even depression.
Although many people assume alcohol to be a stimulant, it is actually a depressant which gets distributed throughout the body where water is found like the brain. Alcohol is also a diuretic which means which means it makes you go to the toilet a lot and makes you sweat a lot. The brain controls cognitive behaviour and with the introduction of alcohol, the individual becomes dehydrated followed by the loss of inhibition, decrease in alertness, impaired judgement and decreased coordination. It also affects the body’s ability to control its temperature.
As stated earlier, ecstasy stimulates the release of chemicals , one of which is serotonin , the chemical which helps regulate the body’s temperature, thus when used with alcohol, this chemical is affected hence the body can become overheated without warning. This can potentially cause life threatening problems including unstoppable bleeding, liver and kidney failure and even becoming comatose.
When mixing alcohol and ecstasy, the user also risks the mixing of a sedative and a stimulant. This can cause irregular heart beats because alcohol reduces the amount of oxygen your heart carries around your body and it slows down your breathing, too. But ecstasy boosts your metabolism so you need more breath and more oxygen to feed all that energy. That combination weakens your heart and the arteries around it.
All in All , this drug cocktail offers up a double dose of dehydration, overheating and organ failure but how many of those who wish to party all night are really aware of these devastating and possibly fatal consequences. Please make the right choices, choose to stay drug free.
Should you need assistance, please contact the Anti-drug Forum on 031 4046993.
The ADF Team,